Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Uncoupling the differential equations arising from a technique for evaluating indefinite integrals containing special functions or their products

Author: Jean C. Piquette
Journal: Quart. Appl. Math. 48 (1990), 95-112
MSC: Primary 33C55; Secondary 68Q40
DOI: https://doi.org/10.1090/qam/1040236
MathSciNet review: MR1040236
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A previous article by Piquette and Van Buren [1] described an analytical technique for evaluating indefinite integrals involving special functions or their products. The technique replaces the integral by an inhomogeneous set of coupled first-order differential equations. This coupled set does not explicitly contain the special functions of the integrand, and any particular solution of the set is sufficient to obtain an analytical expression for the indefinite integral. It is shown here that the coupled set arising from the method always occurs in normal form. Hence, it is amenable to the method of Forsyth [6] for uncoupling such a set. That is, the solution of the set can be made to depend upon the solution of a single differential equation of order equal to the number of equations in the set. Any particular solution of this single equation is then sufficient to yield the desired indefinite integral. As examples, the uncoupled equation is given here for integrals involving (i) the product of two Bessel functions, (ii) the product of two Hermite functions, or (iii) the product of two Laguerre functions, and a tabulation of integrals of these types is provided. Examples involving products of three or four special functions are also provided. The method can be used to extend the integration capabilities of symbolic-mathematics computer programs so that they can handle broad classes of indefinite integrals containing special functions or their products.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 33C55, 68Q40

Retrieve articles in all journals with MSC: 33C55, 68Q40

Additional Information

DOI: https://doi.org/10.1090/qam/1040236
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society